Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
Avatar universal

Lorazepam help

Hi around 1 month ago I was prescribed 2mg of lorazepam to be taken at night for a mild bout of insomnia. After 1 week I was dropped to 1mg at night. A week and a half later my doctor told me to stop taking the medication and I did. Within a day or two i stopped sleeping then went through bouts of dry retching and sever shakes with weird 'brain zaps' and increasingly felt very unwell. I contacted my doctor who reinstated the lorazepam at 1.5 mg taken equally throughout the day. Since then I've been having severe derealisation extremely fitful and broken sleep and I'm now struggling to taper my dose down. My doctor doesn't have any answers as to what is happening to me and I have no history of mental illness or use of any prescribed medication. I'm starting to feel very desperate as I'm in my 5th week of being on these and getting any helpful advice is extremely difficult. Is it possible I'm having a bad reaction to the lorazepam? And would switching to something else help? Thanks in advance for any advice.
28 Responses
4898964 tn?1381261499
It sounds like you're suffering withdrawal symptoms.  I'd stop taking them and just deal with whatever Cold Turkey effects you have to before you get properly hooked.  Trust me it can always get worse, even if you think it's hard to deal with now...  I've taken lorazepam before on a side not and they are gnarly I thought, a give you memory blanks type benzo I wouldnt' want to take for any amount of time.  When I did take them I'd have days in between doses because of that.  
Avatar universal
I must disagree with the above post.   Do not ever abruptly stop taking any medication, especially benzo's, unless under a doctor's supervision.

Do you take any sort of anti-depressants?   Stopping them can cause the "brain zaps" you describe.  They're scary but usually benign.

Let me ask you:  Is the prescribing doctor an internist or GP?   Here is what I would do if I were you:

1. I'd take the medication as prescribed (1.5 mgs in 3 even doses.   do not take any more than this).

2. Get an appointment with a psychiatrist; they are basically the psyche med people and may be able to more properly evaluate you.

3. What is your general health like?   Are you due for a physical?

4. Do you drink?  Did you stop drinking when you started the Lorezapam?

5.  You ask if you're having a bad reaction...it isn't likely, but anything is possible.   You might want to ask a pharmacist, as they have more training in pharmacology than most doctors.  

The de-realization you describe can accompany panic disorder.   Do you feel anxious, short of breath, sense of impending doom, panicky?  

Good luck hon...

-Robin
1696489 tn?1370825574
Lorazepam is a benzodiazepine, and all drugs in this class will cause tolerance, dependence, and possibly addictive behavior in ALL people.  I'm quite surprised that your doctor chose this, and at such a high dose (for you), just to help you sleep.  There are MANY options for sleep-aid that are NOT addictive.  Melatonin, a natural sleep aid, can be bought at your pharmacy, and you only need 2 mg at bed time - this chemical is created by your brain when it gets close to bedtime, and if your brain doesn't make enough of it, supplementing it with a bit more can do the trick.  There are other over-the -counter sleep-aids as well.  DO NOT TAKE MORE THAN A SINGLE ONE OF THESE AT A TIME - mixing them can cause respiratory depression and/or death.  This includes that benzo you are trying to get off of - YES, you should taper off of it, however slowly to allow it to leave your body without causing withdrawals - and you may have some withdrawals anyway.  I think your doctor is a quack, and that you should seek one that has your best interests in mind - not one who wants to throw some strong and addictive med at you for sleep, just because he gets kickbacks from the company who makes them.  Keep us posted! - Blu
Avatar universal
I agree with what everyone has been saying this far. I took lots of benzos and I stopped cold turkey. Even a short amount of time will cause sleeplessness for a while. Besides the health effects listed above stopping suddenly, I warn that when I didn't taper, I started hallucinating and ended up in the psych ward. I basically went crazy for 2 weeks and did some very dangerous stuff. And the zaps were prominent in my brain and all over my body.

Any good psychiatrist or doc probably won't ever prescribe benzos for a long periods of time. A month even is long. So, taper with a doc cause c/t with benzos is a bad, bad idea!
2107676 tn?1388977459
Wow.  I agree.  I'm surprised your doctor would prescribe 2 mg. for a mild bout of insomnia.  I would do a slow taper if I was you and/or ask him for a milder benzo to use.  
Avatar universal
Thanks for quick response guys. Really appreciate it!
To answer your questions Robin.
I don't take anti depressants.
I was originally prescribed lorazepam by an out of hours doctor because I hadn't slept for about 3 days due to a sudden bout of loud tinnitus. It was then my G.P who continued to prescribe as the tinnitus was ongoing. As for general health, I suffered from glandular fever about 3 years ago and have had some fatigue since then but nothing major. I don't drink alchahol at all and haven't done for about 4 years (doesn't agree with me). I've never suffered from a panic disorder but had some minor bouts of anxiety for short periods. And as for the derealisation, I've noticed it occurs more and more as every time I take the 0.5mg of lorazepam and it wears off as the lorazepam does and I start to feel normal again. I've also noticed that when I take the meds I start getting very hot and my palms absolutely pour with sweat. It's starting to get quite disturbing as these symptoms only occur during the effects of the lorazepam. I know I can't just stop them but being on them is causing more symptoms than when I'm not.
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.